Abstract

Tetracyclines and isotretinoin are widely used treatments for patients with acne. Although generally safe, the use of these agents has been associated with pseudotumor cerebri and combination therapy with these agents may increase the risk for pseudotumor cerebri. A 14-year-old boy presented with headaches and bilateral visual loss secondary to papilledema. He had been treated with tetracycline and isotretinoin for acne for three weeks prior to presentation and was subsequently diagnosed as having pseudotumor cerebri. He required long-term medical therapy and eventually underwent bilateral optic nerve sheath decompression. The literature regarding pseudotumor cerebri in association with tetracyclines and isotretinoin treatment for acne is reviewed. Dermatologists should be aware of the risk of pseudotumor cerebri in patients receiving tetracycline or isotretinoin treatment for acne and should be particularly cautious about using both agents simultaneously.

Original languageEnglish (US)
Pages (from-to)165-173
Number of pages9
JournalCutis
Volume55
Issue number3
StatePublished - Jan 1 1995

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Pseudotumor cerebri after treatment with tetracycline and isotretinoin for acne'. Together they form a unique fingerprint.

Cite this